Older patients with diabetes who take antipsychotic medications appear to have an increased risk of hospitalization for hyperglycemia (elevated blood glucose level), especially soon after beginning treatment, revealed by researchers.
The study is published in the Archives of Internal Medicine, one of the JAMA/Archives journals.
An increasing number of older adults are being prescribed antipsychotic drugs for dementia and other conditions. However, these medications may be associated with adverse effects??”including Parkinson’s disease symptoms, stroke and diabetes??”in the older population.
“The risk of diabetes may be partly related to chronic effects of the weight gain associated with antipsychotic agents,” the authors write. “However, case reports of acute hyperglycemia after the initiation of therapy with these drugs suggest that they may also be associated with acute glycemic [blood glucose level] changes.”
Lorraine L. Lipscombe, M.D., M.Sc., of the Institute for Clinical Evaluative Sciences, University of Toronto and Women’s College Research Institute at Women’s College Hospital, Toronto, Ontario, Canada, and colleagues studied 13,817 individuals age 66 and older (average age 78) with diabetes who began treatment with antipsychotics between April 1, 2002, and March 31, 2006.
Of the total group of 13,817 patients, 1,515 (11 percent) were hospitalized for hyperglycemia. Those who were currently taking antipsychotic drugs had a higher risk of hospitalization than those who had stopped the medications more than 180 days ago. The risk was highest among those who were just starting antipsychotic drug treatment.
“Our study indicates that the initiation of antipsychotic therapy represents a critical period during which seniors with diabetes are particularly vulnerable to metabolic decompensation [failure of the metabolic system to function adequately],” the authors write. “The new use of both atypical [newer] and typical antipsychotic drugs was associated with a significant increase in hospitalizations for hyperglycemia, which appeared independent of baseline diabetes treatment and was strikingly high during the initial period of antipsychotic therapy.”
Source: Archives of Internal Medicine, USA